Side effects on levothyroxine

Hey guys I was wondering if anyone has side effects on levothyroxine I have been taking mine for 6 years an last two years noticed a decline in health doctors keep saying it may be the medication I had TT am currently on 175 TSH 18

I was hoping others would help by telling me if they have symptoms on it

I have funny feelings in chest vibrating grating an jus weird feelings numb feet extreme tiredness but waking all night for no reason are jus a few

I would be so grateful for some help

Thank you x

28 Replies

oldestnewest
  • Hi Samjay, you can probably understand that thyroid replacement in order to bring about normal metabolic processes can be a huge feat for one pill. Rather than side effects, it's more like shortfall effects of Levo. Your TSH is terribly high and should be more toward 1.0 and often those vibrations are due to your adrenals possibly sending adrenaline to compensate. I can't imagine why you haven't had a raise in Levo. Have you thought of adding T3 or using NDT as some people just don't do well on T4. Even other hormones can affect the way thyroid hormone displays itself.

    If you try to raise the Levo and feel badly you may need to support your adrenal gland. You can learn a lot about both from this man.

  • Hi

    Yes I have tried to raise the levo and I react very badly to it it seems my body won't allow me to go past 175 without being quite ill but I keep trying to push

    I'm seeing a endo dr in October an I hope to get some help but when I asked about NDT before to several dr they told me that no dr in there right mind would prescribe this and that there was good reason that Drs stopped in the first place

    I also ask about t3 and again my dr refused to listen saying that it's to big a decision for him to make hence the app for a endo which has taken 5 years to get

    Thank you for the info an for all your help x

  • Several possibilities, here :

    * your dose is too low/high, what do your labs say?

    * you aren't converting the T4 to T3 and so are still hypo

    * you have nutritional deficiencies, especially B12

    * you have adrenal fatigue in one of its stages

    Impossible to advise you without seeing what has been tested, and what the results are.

  • Tsh is18

    T4 is 15

    T3 not tested

    Adrenals not tested I doubt my dr would even entertain this idea if I asked

    I'm hoping I have a more receptive endo dr but I won't hold my breath

    I have b12 shots every 3 months

    X

  • Is that TSH really 18? Or 1.8? Do you have a range for the FT4?

  • Really 18

    The t4 had to be between 5 an 19 I believe the dr said it was doing fine

  • That's a very strange range for the FT4. But, if it is the range, then your FT4 isn't bad. But the TSH should be one or less. 18 is very, very high. Did your doctor not say anything about that? It possibly means that your FT3 is very low. So, you really need to get your FT3 tested to get the full picture.

  • He said its to much for him to handle its best I see a specialist and referred me but app is a very long time away late October and I've been at 18 for a few months

  • Oh, that's terrible. Still, at least he isn't saying that a TSH of 18 is normal! Has he not considered that you might not be converting very well?

  • He hasn't got a clue tbh I asked many times about testing and other bits but he jus says better to see specialist then doesn't send of I have had to ask several times x

  • Oh dear. Well, let's just hope he's picked you a good endo, at least.

  • Samjay,

    Anxiety and stress causes poor adrenal function, whether it is physical, emotional, psychological, environmental or illness. Re your previous post, there are many studies showing the effect that your stress hormones have on thyroid hormones after major surgery (Arunabh, Sarda, & Karmarkar, 1992).

    Stress impacts both the adrenal and thyroid hormone pathway (and so the biochemical pathway that produces T3 active hormone). Once hormones are unbalanced it causes a knock on effect as all hormones are dependant on adequate levels of others.

    Your Hypothalamic-Pituitary-Adrenal Axis (HPA axis) is the system that helps you respond to stress. The hypothalamus (brain) is where stress is interpreted as such but also where the mechanism to stimulate your thyroid begins.

    Stimulation of the pituitary (by the hypothalamus and through separate hormone signals,) will signal the adrenal glands to release the stress-buffering hormone cortisol, and the thyroid to release T4//T3 but low thyroid hormones (caused by meds not working or being kept under medicated) can affect cortisol levels as the adrenal glands start trying to compensate.

    Many members complain of breathlessness, the weird internal tremors and peripheral neuropathy. My own experiences have put this down to adrenal and cortisol issues. Waking at night are classic symptoms of cortisol issues.

    A TSH of 18.0 is much too high to feel well when medicating 175mcg of Levothyroxine and would indicate your meds aren't working for you. Sometimes adding more is not the answer as there are many reasons for them not working.

    Ask your GP to test Vit B12, folate, ferritin, Vit D & "9am cortisol" and post results complete with ranges (numbers in brackets) for members to comment. It would be useful to have T4 & T3 thyroid hormones tested to get a clearer picture of your thyroid function. If your doctor is uncooperative, you can use private labs as many members are forced to.

    .

    Cortisol and Thyroid Hormones.

    hypothyroidmom.com/cortisol...

    .

    Private labs testing

    thyroiduk.org.uk/tuk/testin...

    .

    Saliva Stress Test (test ref END01)

    thyroiduk.org.uk/tuk/testin...

    Four saliva tests that measure the available "active" cortisol (& DHEA) secreted at set times over a 24 hours period. The results will allow you to see any imbalances in the daily circadian pattern so enabling use of correcting supplements to aid your adrenal health. Unfortunately this test is not generally used or recognised by GP's.

    The cost is £77.00 which is a discounted price for THyroidUK when code A42AQ is used.

    gdx.net/uk/product/27

  • Thank you so much for taking the time to help me I will be going to the dr as soon as possible and seeing if I can get these blood tests sorted if not I shall go private and I will post results

    Thank you again for your help it's greatly appreciated x

  • I was on Levo and Synthroid for 5 years. Got worse and more and problems during that time. Including still always tired, raising blood pressure & cholesterol, increased depression, body aches, ringing in ears, dizzy, brain fog, and. more. I believe the synthetic med was making me worse. I believe my body wasn't converting the t4 med to t3. When I switched to Armour Thyroid my world changed and almost all those problems went away.

  • Thank you for replying I heard a lot about people not doing well on medication an switching but my Drs flat out refuse even my cardiologist said that NDT is not going to be prescribed to me and for good reason I really can't get a dr to get on board with it

    Hoping I have some luck in October when I see endo

    Thank you for replying x

  • This sounds so similar to me I have had all of those symptoms. I have just started taking NDT. I am currently taking 1 1/2 grain , 4weeks in. Could you give me any help in increasing NDT? Still very tired, other symptoms clearing. Woke in night felt bit like palps. How did you know whether to hold the dose or increase? Thank you and hope you do not mind me asking .

  • Hayleyjane I started on 90 Armour and it was too high for me. Felt like I was on high doses of caffeine. So I dropped down to 60 which is probably equivalent to 1 grain.

  • Thank you so much for sharing, are you still taking 60 ?

  • Yes i apparently needed the t3 so the low dose works fine for me

  • Many people after a TT only feel well on NDT /Natural Dessicated Thyroid

    I think its because its more natural and complete because it has T1 T2 T3 T4 and calcitonin wheras Levothyroxine only has Synthetic T4 and many people either cannot utilise or convert it into the T3 that every cell in their body needs to function

  • It's so hard to find a dr willing to prescribe this I've asked an asked an no go it's so frustrating x

  • so do what others do and order it on line and self treat

    GPs wont prescribe because its unlicensed so they are frightened of their insurance etc

    but as my lot and many others prove its the only way of regaining health

    theres a few endos who will prescribe but depends where to live

  • Live in Essex

    Is it very expensive ? I'm a single parent an money is tight

    Is it hard to get an dose yourself ?

  • Hi, I live in the US and my doctor is switching me to Armour after we get the blood test results back this month. He's not an endo...just a gp. I think I'm lucky to have found him.

  • I am very glad u found someone to listen

    Good luck an I hope it goes smoothly for you x

  • Thank you and I hope we all can find good doctors...they appear to be very rare, though. I'll keep you posted.

  • stick with it

    Sure Armour will make a big change to you albeit slowly month by month you will be able to tick off symptoms

  • I sure hope so...I've been feeling fatigued I can't get off my couch. I think the levo (50mcg) has helped somewhat, but from what I've read on here, I wanted to switch to Armour. I'll let you guys now how it goes. I love you all!

You may also like...